Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Pharm. 1991 Mar;10(3):213-21.

Elemental mercury poisoning.

Author information

  • 1Pharmacy Department, Butterworth Hospital, Grand Rapids, MI 49503.

Abstract

Three siblings with inhaled elemental mercury toxicity are described, and the signs and symptoms of mercury toxicity, interpretation of mercury concentrations, and management of elemental mercury exposure are reviewed. A 4-year-old girl was admitted to the hospital with a history of fever and increasing irritability, fatigue, malaise, insomnia, headache, anorexia, and ataxia. She was discharged two days later with a diagnosis of acute cerebellar ataxia. During the following 18 days, the child's condition worsened, and she was rehospitalized. Meanwhile her 11-year-old sister was hospitalized for evaluation of fatigue, weakness, lower back pain, and ataxia. The older girl's blood mercury concentration, at 5.5 micrograms/dL, was in the toxic range. Twenty-four-hour urine mercury screening confirmed mercury intoxication in both children. Questioning revealed that the girls' brother had recently spilled 0.5-1 oz of elemental mercury in the house. All family members underwent blood and urine mercury testing. The brother underwent a dimercaprol challenge to determine his tissue mercury burden, which was found to be greater than 2.4 micrograms/dL. The sisters underwent two courses of chelation therapy with dimercaprol. Symptoms persisted in all three children, and they underwent five 10-day cycles of N-acetyl-D,L-penicillamine (NAP) therapy; the youngest underwent a third dimercaprol regimen. All siblings continued NAP chelation therapy because of extensive tissue mercury burden until the results of repeated urine mercury concentration determinations were normal.(ABSTRACT TRUNCATED AT 250 WORDS)

Comment in

PMID:
1645633
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk